View Full Version : Advice - MTX injections
06-25-2009, 08:18 PM
Hi everyone! I've been quiet for quite some time now b/c my life the past months have been revolved around school and sleep. I had months worth of work to complete in a very short time (became very behind a while back due to not feeling well), and I needed to graduate. So, after a very busy and incredibly stressful couple months (w/ the help of adderall for synthetic energy), I graduated w/ honors!! I haven't had this much free time from school for almost 2 years, since I was getting caught up last summer. It's a nice break.
Anyway, I really need some insight. I start college in the fall (Pre-med), and I barely made it through this year in school w/ my health, so I made it very clear to my rheum. that things need to change, so we have 2 months to experiment. He offered a few months ago for me to start MTX injections, and I told him I would consider starting it in the summer.
Well, I see him Monday. I need to feel more normal and better for college. I am currently on Plaquenil and Prednisone for suspected SLE, both of which I have responded positively to.
I am hesitant to begin immunosuppressants, primarily b/c I have not had any blood work come back abnormal since I became sick (all AI tests normal, etc.) So, he has been basing his thoughts on my symptoms and response to medications. As far as I am concerned, I am still in diagnosis limbo.
If you were in my position, would you give mtx a try? How dangerous is it? Are side effects from the injections bad?
Thanks, and I am glad to be back!
06-26-2009, 05:08 AM
Wow..it has been a spell Gisele. I thought of you and have sent a shout out here and there...hugs.
I don't have any experience with MTX, but have contemplated it like you in the pass. I haven't explored it passed the thoughts...
Many people here use it..on Mondays. Check out the threads...I believe there are like 4 or 5 current threads on the topic running.
I wanted to say it is so nice to read you again..and congratulations on your 'honors'...
Enjoy the summer...make time for you during your two months...
Love and hugs,
06-26-2009, 08:34 AM
I can understand your reasoning about taking something when your labs say everything is okay. I've not been taking my plaquenil for the same reasons. However, a friend has recently pointed out to me that what labs say can be wrong although it looks right. So now my head is really spinning about what to do. All I'm sure of right now is I feel pretty miserable and it's getting old.
I know there are a lot of friends here with experience with methotrexate specifically. I know Phyllis has been doing better with her injections.
06-27-2009, 01:06 PM
Congrats on school!!!!!!!!!! I graduate with my bachelor's degree in accounting this coming April. It has been a tough road and has taken so much time and at times so much strength! I am going to give you a different option for school. Are you planning on going to campus for classes? I was attending ASU for some time but it just got harder and harder to make it to class because of my health. I looked at my option and found a wonderful all girl school and have been able to finish my degree in the comfort of my own home in my own bed :yup: Here is the link to the school I have been going to:
Just take a look and always remember you have options!
Now about methotrexate. I am on it and have been on it for over a year. I was one of the few who took the shot on Mondays. I had to move my shot to Fridays so that I could go back to work. It is a tough drug to handle and you should do as much research as you can before you make the decision if it is right for you. I give myself .77cc every Friday night and about an hour after I receive the meds I start to feel pretty yucky. The best way to describe the yuck you will feel is that it feels like you have a horrible case of the flu. Body aches and fever and all that fun stuff! I continue to feel like that through Saturday and normally that is a bed day. I make sure I have pain medicine to get me through the day comfortably and just rest as much as possible. I am recovering from it as we speak :wink: Sunday is so much better! I have more energy and my pain has significantly decreased. The week days are easier to handle and I really feel it has helped me a lot! By Friday morning I know my body is needing the shot because I am in more pain, energy has decreased and you just feel tired. I would definitely encourage you to try it. Your doctor will start you out with a lower dose and will gradually increase you level until it fits with your body. You will need lab work just to monitor your liver function. One of the most important things is that you will need to take a prescription dose of folic acid. Methotrexate strips your system of folic acid and so you need to put more back in!!!! This will also help with the severity of the side effects. Try it! If it doesn't work for you at least you know you tried!!!!! Keep me posted on your decision and feel free to ask me any question you may have!!!!!!! Good luck tomorrow and I can't wait to hear how it goes :veryhappy: